Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 48, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Dec 10, 2008, 1:06 AM CST for Jackson County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 10, 2008, 1:06 AM CST (07:06 UTC)
- Expired
- Dec 10, 2008, 1:30 AM CST
- In force
- 24 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 28 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -131 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHUN 100706
TORHUN
ALC071-100730-
/O.NEW.KHUN.TO.W.0048.081210T0706Z-081210T0730Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
106 AM CST WED DEC 10 2008
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN JACKSON COUNTY IN NORTHEAST ALABAMA...
* UNTIL 130 AM CST
* AT 106 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
HOLLYWOOD...OR ABOUT 7 MILES NORTH OF SCOTTSBORO...MOVING NORTHEAST
AT 55 MPH.
* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
STEVENSON.
RUSSELL CAVE NATIONAL MONUMENT.
BRIDGEPORT.
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
LAT...LON 3467 8598 3481 8612 3500 8587 3500 8586
3499 8561 3499 8560 3495 8560 3495 8559
3492 8559
TIME...MOT...LOC 0706Z 230DEG 48KT 3480 8597
$$
KULA2 follow-up statements
000
WWUS54 KHUN 100718
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
118 AM CST WED DEC 10 2008
ALC071-100730-
/O.CON.KHUN.TO.W.0048.000000T0000Z-081210T0730Z/
JACKSON AL-
118 AM CST WED DEC 10 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM CST FOR
NORTHEASTERN JACKSON COUNTY...
AT 118 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR STEVENSON...OR
ABOUT 11 MILES SOUTHWEST OF BRIDGEPORT...MOVING EAST AT 45 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LONG
ISLAND
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
LAT...LON 3474 8591 3481 8597 3488 8593 3494 8584
3499 8560 3495 8560 3495 8559 3492 8559
TIME...MOT...LOC 0718Z 256DEG 39KT 3481 8581
$$
KULA000
WWUS54 KHUN 100731
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
131 AM CST WED DEC 10 2008
ALC071-100740-
/O.EXP.KHUN.TO.W.0048.000000T0000Z-081210T0730Z/
JACKSON AL-
130 AM CST WED DEC 10 2008
...THE TORNADO WARNING FOR NORTHEASTERN JACKSON COUNTY EXPIRES AT 130
AM CST...
DOPPLER RADAR INDICATED THE TORNADIC THUNDERSTORM THAT PROMPTED THE
WARNING HAD MOVED OUT OF THE WARNED AREA. THEREFORE THE TORNADO
WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...A SEVERE THUNDERSTORM
WARNING IS IN EFFECT UNTIL 145 AM FOR EASTERN JACKSON COUNTY WHERE
WINDS UP TO 60 MPH ARE POSSIBLE.
STAY INDOORS UNTIL THE STORM HAS PASSED.
LAT...LON 3474 8591 3481 8597 3488 8593 3494 8584
3499 8560 3495 8560 3495 8559 3492 8559
TIME...MOT...LOC 0718Z 256DEG 39KT 3481 8581
$$
KULAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Dec 10, 12:02 AM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Dec 10, 12:02 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1202 AM CST WED DEC 10 2008
.UPDATE...06Z AVIATION DISCUSSION.
&&
.AVIATION...MVFR TO IFR CATEGORY CIGS/VISBYS ARE EXPECTED THROUGH
THE TAF PERIOD. LARGE AREA OF TSRA CONTINUES TO AFFECT BOTH
TERMINALS. AS THE COLD FRONT MOVES THROUGH...AROUND DAYBREAK AT KMSL
AND MID-MORNING AT KHSV...RAIN WILL TAPER AND THE WINDS WILL BEGIN
TO SHIFT FROM SRLY TO NWRLY. EVEN AFTER THE RAIN ENDS...LOW MVFR
CIGS ARE EXPECTED TO PERSIST THROUGH THE REMAINDER OF THE TAF
PERIOD...THOUGH VISBYS WILL IMPROVE THROUGH THE DAYTIME HOURS. LLWS
SHOULD BEGIN TO DIMINISH AT BOTH TERMINALS AS THE FRONT MOVES
THROUGH.
&&
.DISCUSSION... /ISSUED AT 1136 PM CST TUE DEC 9 2008/
WIDE PRECIP SHIELD MOVING THROUGH THE AREA WITH EMBEDDED
STRONG/TRAINING CONVECTIVE ELEMENTS...IS GIVING RISE TO HEAVY
RAINFALL AMOUNTS ACROSS THE REGION LATE THIS EVENING. LATEST SAT
IMGRY SHOWS COLDEST CLOUD TOPS IN ASSOC WITH CONVECTIVE LINE NOW
MOVING THROUGH PORTIONS OF E CNTRL MISS AND N/CNTRL AL. MODEL
SOUNDINGS AND RADAR VELOCITY IMGRY INDICATING STRENGTHENING LL JET
CORE NOW MOVING INTO THE AREA...MAXIMIZING LL MOISTURE FLUX. RADAR
ESTIMATED ONE HOUR RAINFALL RATES IN AREAS OF HEAVIER
CONVECTION...WHICH IS EXHIBITING SOME TRAINING
CHARACTERISTICS...HAVE BEEN IN EXCESS OF ONE INCH. RADAR ALSO
SHOWS FEEDER SHOWERS CONTINUING TO MERGE WITH THE LEADING EDGE
OF THE MAIN LINE...AND WOULD INDICATE MAINTENANCE OF HEAVIER
CONVECTIVE ELEMENTS AS THE LINE PUSHES THROUGH THE AREA. HAVE THUS
INCREASED QPF AMOUNTS SIGNIFICANTLY FOR THE OVERNIGHT PERIOD FOR
NEARLY ALL AREAS...ESPECIALLY FROM N CNTRL AL EWRD.
BASICALLY...EXPECTING AN ADDITIONAL WIDESPREAD TWO INCHES
OVERNIGHT IN N CNTRL AND NERN AL/SRN MIDDLE TN WITH ISOLD AMOUNTS
APPROACHING THREE INCHES POSSIBLE.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 9 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: COLBERT...CULLMAN...DE KALB...FRANKLIN AL...
JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
MARSHALL...MORGAN.
WIND ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING ZONES:
CULLMAN...DE KALB...JACKSON...MADISON...MARSHALL...MORGAN.
TN...FLASH FLOOD WATCH UNTIL 9 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: FRANKLIN TN...LINCOLN...MOORE.
WIND ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING ZONES:
FRANKLIN TN.
&&
AVIATION...DL.16
DISCUSSION...KDW.03Hazardous weather outlook, Dec 9, 8:51 PM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 851 PM CST TUE DEC 9 2008 ALZ001>010-016-TNZ076-096-097-101100- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 851 PM CST TUE DEC 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... SOUTHERLY WINDS OF 15 TO 25 MPH WILL OCCUR AHEAD OF AN APPROACHING STORM SYSTEM...WITH GUSTS AS HIGH AS 40 MPH IN THE HIGHER ELEVATIONS. IN ADDITION...SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA THIS EVENING. SOME STORMS MAY BE STRONG... CAPABLE OF PRODUCING HEAVY RAIN AND BRIEF WIND GUSTS TO 50 MPH. WIDESPREAD RAINFALL OF 1 TO 3 INCHES CAN BE EXPECTED THROUGH DAYBREAK...WITH LOCALLY HIGHER AMOUNTS UNDER TRAINING THUNDERSTORMS. PONDING OF WATER ON ROADS AND MINOR FLOODING OF LOW-LYING AREAS WILL BE POSSIBLE WITH ANY PERSISTENT HEAVY RAIN. FOR MORE INFORMATION...PLEASE SEE THE FLASH FLOOD WATCH /HUNFFAHUN/. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... AS THE COLD FRONT PUSHES EASTWARD...THUNDERSTORMS WILL EXIT EASTERN PORTIONS OF THE CENTRAL TENNESSEE VALLEY EARLY WEDNESDAY. COLDER AND DRIER AIR WILL FILTER INTO THE REGION ON WEDNESDAY. ANOTHER STORM SYSTEM DIGGING INTO THE GULF COASTAL REGION...IS FORECAST TO TRACK FROM THE NORTHERN GULF OF MEXICO AND THROUGH THE SOUTHEAST STATES WEDNESDAY NIGHT THROUGH THURSDAY. THIS WILL BRING ANOTHER BATCH OF MODERATE TO HEAVY RAINFALL...WITH THE POTENTIAL FOR A MIX OF RAIN AND SNOW THURSDAY. UNCERTAINTY REMAINS QUITE HIGH WITH REGARDS TO STRENGTH AND TIMING OF THIS PARTICULAR STORM. RESIDENTS ARE URGED TO MONITOR FUTURE UPDATED FORECASTS AS THIS SYSTEM DEVELOPS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT ANY STORM DAMAGE OR RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN HUNTSVILLE. AMP/DJN/JLL
In the hours before
Local storm report, Dec 10, 12:05 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1205 AM CST WED DEC 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM FLASH FLOOD 3 SSW HARVEST 34.82N 86.77W
12/09/2008 MADISON AL NWS EMPLOYEE
WATER IS OVER SEVERAL ROADS SOUTH OF HARVEST...INCLUDING
OLD RAILROAD BED RD. SEVERAL LARGE DITCHES AND SMALL
CREEKS ARE OVERFLOWING. 4.25 INCHES OF RAIN REPORTED SO
FAR.
&&
DLLocal storm report, Dec 10, 12:27 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1227 AM CST WED DEC 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM FLASH FLOOD 3 ENE MADISON 34.71N 86.70W
12/10/2008 MADISON AL OFFICIAL NWS OBS
INDIAN CREEK AT MADISON PIKE WAS AT 7.75 FEET. FLOOD
STAGE IS 7.5 FEET.
&&
DLLocal storm report, Dec 10, 12:49 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1249 AM CST WED DEC 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 AM HAIL CULLMAN 34.17N 86.84W
12/10/2008 E0.50 INCH CULLMAN AL FIRE DEPT/RESCUE
DIME SIZE HAIL REPORTED IN DOWNTOWN CULLMAN.
&&
DLLocal storm report, Dec 10, 12:50 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1250 AM CST WED DEC 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 AM FLASH FLOOD CULLMAN 34.17N 86.84W
12/10/2008 CULLMAN AL EMERGENCY MNGR
UP TO A HALF A FOOT OF WATER WAS REPORTED OVER ROADWAYS
IN DOWNTOWN CULLMAN.
&&
DLLocal storm report, Dec 10, 1:02 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
102 AM CST WED DEC 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND DMG 5 NW LITTLEVILLE 34.65N 87.73W
12/09/2008 COLBERT AL LAW ENFORCEMENT
TREES WERE REPORTED DOWN ALONG UNDERWOOD MOUNTAIN RD NEAR
COLBERT HEIGHTS.
1000 PM TSTM WND DMG 4 ESE RUSSELLVILLE 34.48N 87.67W
12/09/2008 FRANKLIN AL LAW ENFORCEMENT
TREES WERE DOWNED ALONG HWY 724 NEAR RUSSELLVILLE. TIME
ESTIMATED.
&&
DLSpecial weather statement, Dec 10, 1:04 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 104 AM CST WED DEC 10 2008 ALZ007-008-100745- MARSHALL-MORGAN- 104 AM CST WED DEC 10 2008 ...SIGNIFICANT WEATHER ALERT FOR MARSHALL AND MORGAN COUNTIES UNTIL 145 AM CST... AT 104 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM CENTERED NEAR BAILEYTON...OR 9 MILES WEST OF ARAB...MOVING EAST AT 50 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ARAB...EDDY. UNION GROVE. MOUNTAIN VIEW...HEBRON. GUNTERSVILLE. COLUMBUS CITY...GRANT. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. KULA
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 8:44 PM CST | Flash Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 12 hr |
| Dec 9, 9:23 PM CST | Severe Thunderstorm Warning | HUN | Franklin | 37 min |
| Dec 9, 9:29 PM CST | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale | 6 hr |
| Dec 9, 9:43 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 47 min |
| Dec 9, 10:31 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lawrence | 44 min |
| Dec 9, 10:34 PM CST | Flash Flood Warning | HUN | Colbert, Cullman, Jackson, Lauderdale, Lawrence, Limestone and 3 more | 9 hr |
| Dec 10, 12:08 AM CST | Severe Thunderstorm Warning | HUN | Cullman | 52 min |
| Dec 10, 12:22 AM CST | Tornado Warning | HUN | Cullman | 23 min |
| Dec 10, 12:43 AM CST | Tornado Warning | HUN | Cullman | 32 min |
| Dec 10, 1:12 AM CST | Severe Thunderstorm Warning | HUN | Jackson, Marshall | 33 min |
| Dec 10, 1:14 AM CST | Tornado Warning | HUN | Cullman | 31 min |
| Dec 10, 1:25 AM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 20 min |
| Dec 10, 1:44 AM CST | Flash Flood Warning | HUN | DeKalb, Jackson, Marshall | 3 hr |
| Dec 10, 2:07 AM CST | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 23 min |
| Dec 10, 2:40 AM CST | Severe Thunderstorm Warning | HUN | Cullman | 20 min |
| Dec 10, 3:18 AM CST | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale | 6 hr |
| Dec 10, 5:20 AM CST | River Flood Warning | HUN | Madison | 58 hr |
| Dec 10, 5:29 AM CST | River Flood Warning | HUN | Lawrence | 3 days |
| Dec 10, 2:08 PM CST | River Flood Warning | HUN | Madison | 16 hr |
| Dec 10, 4:05 PM CST | Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 23 hr |
| Dec 10, 4:07 PM CST | Wind Advisory | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 10 hr |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.